Alert archive / Florida / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 71, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Mar 24, 2013, 9:38 AM EDT for Dixie County, Lafayette County, Taylor County, Florida. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 24, 2013, 9:38 AM EDT (13:38 UTC)
- Expired
- Mar 24, 2013, 10:00 AM EDT
- In force
- 22 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
Counties Dixie County, FL, Lafayette County, FL, Taylor County, FL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 24, 4:42 AM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 1.6 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1437 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 453 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 321 m²/s²
- 0-3 km storm-relative helicity
- 288 m²/s²
- Significant tornado parameter
- 3.3
- Supercell composite
- 16.6
The text
As transmitted, in the capitals the NWS used until 2016.
841
WUUS52 KTAE 241338
SVRTAE
FLC029-067-123-241400-
/O.NEW.KTAE.SV.W.0071.130324T1338Z-130324T1400Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
938 AM EDT SUN MAR 24 2013
THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN DIXIE COUNTY IN FLORIDA...
SOUTHEASTERN LAFAYETTE COUNTY IN FLORIDA...
SOUTHEASTERN TAYLOR COUNTY IN FLORIDA...
* UNTIL 1000 AM EDT
* AT 937 AM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED NEAR JONESBORO...AND MOVING EAST AT 65
MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
HINES...FLETCHER...HATCH BEND...FLETCHER SPRINGS AND GRADY
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY. PEOPLE OUTSIDE SHOULD MOVE INSIDE A STRONG BUILDING BUT
AWAY FROM WINDOWS.
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY.
&&
LAT...LON 2983 8288 2982 8290 2982 8293 2979 8292
2977 8294 2973 8294 2962 8334 2979 8341
2996 8293 2991 8291 2989 8287
TIME...MOT...LOC 1337Z 250DEG 55KT 2974 8326
$$
22-BARRYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 24, 2:51 AM EDT, 6 hours 47 minutes earlier.
Area forecast discussion, Mar 24, 2:51 AM EDT, 6 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
251 AM EDT Sun Mar 24 2013
...Squall Line will likely generate Severe thunderstorms and locally
heavy rain through this morning...
.Mesoscale Update... With our 00 UTC sounding at TAE showing such a
strong saturated inversion between 987 and 968 mb with both temps
and dewpoints rising from 59 to 64 degrees, it was becoming very
difficult to discern whether we would be able to break through the
inversion to mix the instability down to the SFC if and when the
expected squall line developed and approached from the west. In
fact, this temperature inversion continued up to 67 degrees at 925
mb (though not saturated with a dewpoint of 61). Therefore, with so
much uncertainty, and still a solid severe weather potential
indicated in the hi-res models (combined with the very steep
mid-level lapse rates), we coordinated with SPC and NCEP to launch a
06 UTC special sounding. Based on some of the preliminary data, we
have made quite a bit of progress in eroding this inversion. It is
still present between the Sfc and 946 mb, but is now only 3 degrees
(64 T and Td at the Sfc to 67 at the top of the inversion. With it
quickly eroding above that level, chances now appear quite good
that the strong instability will indeed mix down to the Sfc out
ahead of the squall line. In fact, as of 200 am EDT, the initial
parcel from our sounding launch point has already reached T=67,
Td=67, and both continue to rise at steady rate as the Sfc Low off
to our west continues to deepen.
With the 06 UTC TAE sounding now complete, modified the Sfc Parcel
to the expected High of T=85, Td=68, to get a PWAT= 1.54", an LI=
-7.4, a CAPE= 2577 J/KG, a wet bulb zero height of 10819 ft below a
FZL of 14019 ft, and a whopping 627 m^2/s^2 0-3 km Helicity! If
these and other significant Severe Weather parameters in this
sounding are reached or approached with the squall line or any
discrete supercells, ALL modes of Severe Weather will clearly be
possible!
&&
.NEAR TERM [Today]...
Severe storms are expected to develop later this morning with the
severe threat initially over the FL Panhandle zones shifting to our
FL Big Bend and GA zones after sunrise. As mentioned above, we do
expect storms will get rooted in the boundary layer. Mid level lapse
rates will steepen to about 7.5 deg/km. Shear will also increase
with 0-6 km bulk shear increasing to 55-60 kt and CAPE surging to
1500-2000 J/kg. All modes of severe weather will be possible with
this round of convection, including hail, severe wind gusts and
tornadoes. Local confidence grids had severe probs up around 20%
with tornado probs at 5%. These are both impressive. We expect the
convection to push east of the area by around 18Z. However, the cold
front will trail behind enough to allow temps to soar into the mid
80s. This should be the warmest day we have seen since November 3.
It will also be a breezy afternoon with frequent gusts up around 30
mph.
&&
.SHORT TERM [Tonight Through Tuesday]...
Upper trough over Ern Conus will gradually deamplify and move Ewd
thru the period. Assocd H5 low will move from WV ewd into Atlc by
sunrise Monday. This will leave a very tight nearly zonal flow
over SE region. At surface, low invcnty of Mid-Atlc coast at 12z
Mon will exit the coast early Mon. In its wake, a large ridge with
an unseasonably cold/dry dome of high pressure will move from the
Plains towards the Ms River Valley on Monday and approach local
region on Tuesday. So, in the wake of cold front a much cooler and
drier airmass will filter in. Expect breezy and gusty conditions
thru the period.
With clearing skies, temps Sun night will drop to around 40 SE AL to
near 50 SE Big Bend. Despite full sunshine, Monday's highs will be
about 20 degrees cooler than Sunday's, near 60 SE AL to mid 60s SE
Big Bend. Under increasing cold air advection, min temps Monday
night will drop into the mid 30s. Highs on Tuesday drop to the upper
50s SE AL to low 60s SE Big Bend.
&&
.LONG TERM [Tuesday Night through Friday]...
The extended period will be dry with below seasonal temperatures
through Thursday night. High temperatures will range from
the upper 50s northern zones to lower 60s across north Florida on
Wednesday. Max temps moderate to the mid to upper 60s Thursday and
around 70 to the lower 70s on Friday. A widespread light freeze is
possible Tuesday night. Min temps will be in the mid to upper 30s
Wednesday night and then around 40 Thursday night.
&&
.AVIATION...
[through 06Z Monday] LIFR to VLIFR conditions will continue this
morning north of the warm front with intermittent light showers in
the warm advection regime. Convection is expected to fire after 09Z
and some of the storms will be severe. The best window for
thunderstorms at the TAF sites is 10-16Z. During that time, ceilings
could improve to MVFR. After the convection ends, the primary impact
will be westerly winds that will frequently gust to around 25 knots.
Skies will clear in the evening, but winds will remain gusty as they
veer to the northwest.
&&
.MARINE...
Dense fog expected overnight early this morning especially ern
waters. Onshore flow will increase through today along an
approaching squall line and parent cold front. Small Craft
Advisory winds and seas are expected. Strong offshore flow will
develop later today from W-E in the wake of a cold front with
advisory conditions persisting at least across the offshore
segments through Monday evening before subsiding.
&&
.FIRE WEATHER...
Drier air will arrive behind a cold front with minimum RH of 20-25%
on Monday. Winds will also remain elevated and it appears likely
that our Southeast AL zones will meet their red flag criteria. A
watch will be issued. It will be nearly as dry on Tuesday, but winds
will be lower and red flag criteria are unlikely to be met on that
day.
&&
.HYDROLOGY...
Latest radar estimates and local obs show that widespread 2 to 3
inches have fallen south of I-10 in N FL and adjacent GA with
lesser amounts elsewhere across the local area. An additional 1 to
2 inches is possible thru Sunday morning if squall sets up just
right. Because this event is expected to be of relatively short
duration (about 24 hours) and current rather high flash flood
guidance, widespread flooding is not anticipated with this system.
However, localized flooding in the usual flood prone areas is
possible.
Additionally, widespread rainfall of this amount will likely push
several area rivers back to action stage with a few of the faster
responding basins potentially reaching minor flood stage by early
next week. This includes the Sopchoppy River 13.98 feet forecast to
rise to 25.97 feet at 1am Mon. Two rivers are forecast to rise to
minor flooding stage. They are the Aucilla at Lamont, 8.23 feet
forecast to rise to 10 feet at 1am Tues, and the Withlacoochee River
at Valdosta, 9.36 feet forecast to rise to 13.7 feet at 1 am Mon.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 85 43 64 35 62 / 70 10 0 0 10
Panama City 77 47 65 41 59 / 50 10 0 0 10
Dothan 80 41 61 34 59 / 50 10 0 0 10
Albany 81 42 61 33 58 / 70 10 0 0 10
Valdosta 82 45 63 34 61 / 80 10 0 0 10
Cross City 80 49 64 36 63 / 80 10 0 0 10
Apalachicola 78 48 64 43 59 / 60 10 0 0 10
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...HIGH RIP CURRENT RISK Walton...Bay and Western Gulf counties
through early Monday.
GA...None.
AL...FIRE WEATHER WATCH from Monday afternoon through Monday
evening for Coffee-Dale-Geneva-Henry-Houston.
GM...DENSE FOG ADVISORY until 10 AM EDT this morning for the
eastern waters.
SMALL CRAFT ADVISORY until 8 PM EDT Monday for all waters.
&&
NEAR TERM/AVIATION/FIRE WX...WOOL
LONG TERM...BARRY
MARINE/SHORT TERM/HYDROLOGY...BLOCK
MESOSCALE...GOULDHazardous weather outlook, Mar 24, 3:48 AM EDT, 5 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TALLAHASSEE FL 348 AM EDT SUN MAR 24 2013 ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134- GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-250900- COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON- HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF- INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY- INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON- COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON- COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY- RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN- EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE- DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER- APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE RIVER FL OUT TO 20 NM- COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM- COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO 20 NM- COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM- WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM- WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM- 348 AM EDT SUN MAR 24 2013 /248 AM CDT SUN MAR 24 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA... SOUTHWEST AND SOUTH CENTRAL GEORGIA...THE FLORIDA BIG BEND AND PANHANDLE...AND THE ADJACENT GULF COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT... SEVERE STORMS ARE EXPECTED TODAY ACROSS MUCH OF THE REGION AND CONVECTIVE WATCHES ARE ANTICIPATED. LARGE HAIL...DAMAGING STRAIGHT LINE WINDS AND TORNADOES WILL ALL BE POSSIBLE. THE SEVERE WEATHER THREAT WILL PEAK DURING THE MORNING AND BE OVER BY EARLY AFTERNOON. WIDESPREAD FLOODING IS NOT FORECAST. HOWEVER...PONDING OF WATER IN POOR DRAINAGE AREAS WILL BE POSSIBLE...ESPECIALLY OVER SOUTH CENTRAL GEORGIA AND THE EASTERN FLORIDA BIG BEND. WINDS AND SEAS OVER THE MARINE AREA WILL BE AT SMALL CRAFT ADVISORY LEVELS THROUGH TONIGHT. THERE IS ALSO A HIGH RISK FOR RIP CURRENTS AT AREA BEACHES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. WINDS AND SEAS WILL REMAIN AT ADVISORY LEVELS ACROSS THE NORTHEAST GULF THROUGH MONDAY WITH CAUTIONARY CONDITIONS LINGERING UNTIL TUESDAY NIGHT. A LIGHT FREEZE WILL BE POSSIBLE WEDNESDAY MORNING ACROSS INLAND LOCATIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA OF INTEREST ON THE NATIONAL MAP. 18-WOOL
In the hours before
Local storm report, Mar 24, 7:24 AM EDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
724 AM EDT SUN MAR 24 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 AM TSTM WND DMG PRINCES STILL 30.80N 84.25W
03/24/2013 GRADY GA 911 CALL CENTER
MULTIPLE TREES DOWN IN GRADY COUNTY.
&&
WALSH/EVANSLocal storm report, Mar 24, 8:12 AM EDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
812 AM EDT SUN MAR 24 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 AM TSTM WND DMG 2 NNW TALLAHASSEE 30.46N 84.29W
03/24/2013 LEON FL TRAINED SPOTTER
PINE TREE BLOWN ONTO TRUCK.
&&
CAMPLocal storm report, Mar 24, 8:51 AM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
851 AM EDT SUN MAR 24 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 AM TSTM WND DMG 2 E BLOXHAM 30.39N 84.60W
03/24/2013 LEON FL LAW ENFORCEMENT
TREE BLOCKING BLOXHAM CUTOFF. TIME ESTIMATED BY RADAR.
&&
CAMPLocal storm report, Mar 24, 8:52 AM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
852 AM EDT SUN MAR 24 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0826 AM TSTM WND DMG BOSTON 30.79N 83.79W
03/24/2013 THOMAS GA AMATEUR RADIO
PINE TREE DOWN AND BLOCKING OUTSIDE, EASTBOUND LANE OF
US84 1/4 MILE WEST OF HALLMAN ROAD.
&&
JSELocal storm report, Mar 24, 8:53 AM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
853 AM EDT SUN MAR 24 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 AM TSTM WND DMG 3 NNW TALLAHASSEE 30.48N 84.31W
03/24/2013 LEON FL LAW ENFORCEMENT
TREES BLOCKING EASTBOUND LANES OF I10 AT MILE MARKER 199.
TIME ESTIMATED FROM RADAR.
&&
CAMPLocal storm report, Mar 24, 9:09 AM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
909 AM EDT SUN MAR 24 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0826 AM HEAVY RAIN BOSTON 30.79N 83.79W
03/24/2013 M4.47 INCH THOMAS GA AMATEUR RADIO
STORM TOTAL RAINFALL IN PAST 24-30 HRS.
&&
JSEThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 24, 5:11 AM EDT | Special Marine Warning | TAE | 64 min | |
| Mar 24, 7:11 AM EDT | Severe Thunderstorm Warning | TAE | Gadsden, Leon, Liberty, Wakulla | 34 min |
| Mar 24, 7:33 AM EDT | Severe Thunderstorm Warning | TAE | Jefferson, Leon, Wakulla | 42 min |
| Mar 24, 8:06 AM EDT | Severe Thunderstorm Warning | TAE | Jefferson, Leon, Madison | 39 min |
| Mar 24, 8:39 AM EDT | Severe Thunderstorm Warning | TAE | Madison | 36 min |
| Mar 24, 8:44 AM EDT | Severe Thunderstorm Warning | TAE | Lafayette, Madison, Taylor | 46 min |
| Mar 24, 9:08 AM EDT | Special Marine Warning | TAE | 82 min | |
| Mar 24, 11:30 AM EDT | River Flood Warning | TAE | Gadsden, Leon | 5 days |
| Mar 24, 3:26 PM EDT | River Flood Warning | TAE | Gadsden, Leon | 4 days |
| Mar 24, 3:45 PM EDT | Red Flag Warning | TAE | Holmes, Jackson, Walton, Washington | 28 hr |
Nearby
Severe Thunderstorm Warnings in Florida, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.